Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue that defies categorization
Jun 28, 2001

I've been positive for the last 10 years. Fatigue became an issue about 6 years ago. About this time I suffered many life-changing stress situations (breakup of a 13 year relationship, death of parents and close friends, lost my home, entered into Civil Rights Lawsuit against my employer..... you get the drift) Anyway, I began to spice up my HAART cocktail with some recreational drugs and that really didn't perk me up either. So I went to a psychiatrist and went on Nerontin, Effexor, and Risperdal...... gained 45 pounds and slept 16 hours a day. HIV Doctors had told me that the fatigue was a mental health issue. OK, I thought, y'all know what's best. Well last December I quit everything....including HAART. I've lost 60 pounds, but also lost 400 t-cells, and gained 300K in viral load. I still sleep 12 hours a night and need a two hour rest period in the afternoon. Testosterone is fine. Blood work is fine. Yes, I'm depressed, I'm HIV + for a long time, and I am on HAART certainly there is no question that these are the causal agents in my fatigue. Finally, the question: I just want to be able to accept that this is the way life is gonna be, and adjust accoringly. Pick up my SSDI, and fade away. There is no test or treatment given over the past five years, that has alleviated this condition. So why do the Doctors here (I'm in Chicago, not some hick town by any stretch) look at me like I've grown a third eye when I report this fatigue? I would like validation that this is a common experience (both the fatigue and Doctors reactions to the fatigue). I'd also like to validate for others that it ain't just you honey! Thanks: Tom

Response from Dr. Frascino

Hello Tom,

I'll start with your last line first and categorically tell you ". . . It ain't just you, honey!" Check out the most recent issue (Spring 2001) of BETA (quarterly publication of the San Francisco AIDS Foundation). The cover story is "HIV-related fatigue." Multiple studies have shown that fatigue is the most common complaint among those of us who are HIV-positive and, as you are undoubtedly aware, we have a very wide variety of things we could complain about. Despite fatigue being documented as our most common complaint, it is also one of the most under-recognized and under-treated aspects of HIV disease. Statistics show that 70-80-% of us will experience fatigue at some point during the course of our illness. Physicians frequently do not appreciate the degree of fatigue that many of us feel and it is often not considered a high priority item on the list of things they want to discuss with us during our all-too-brief office visits. Physicians are often pressed for time and feel that they need to focus on our CD4 counts, viral load, resistance tests, possible opportunistic infections, refilling our many medications, fighting with our HMOs, etc. The last thing they want to hear is that we feel "tired." We've all seen that look you refer to in your question. The look that says, "Of course, you feel tired: You have HIV disease; you take thousand of pills; you're probably depressed by your illness; etc." Then, the physician usually gives a cursory look to your lab reports, and with a smile, says, "I don't see anything wrong here . . . perhaps you should go to the new Starbucks on the corner and have a double espresso. While you're there, pick me up a decaf latte." That's when you have to look him or her back in the eye and say, "No, that's not the kind of fatigue I'm feeling. This problem needs to be further evaluated." Come prepared to your visit, perhaps with a copy of the recent BETA article. Come prepared to discuss potential specific causes of HIV-related fatigue. Among the most common are anemia, hormonal imbalances (thyroid, testosterone, adrenal gland), depression/anxiety, inadequate or poor quality sleep and nutrition, lack of exercise, medication side effects, and possible unrecognized infections. As it turns out, HIV-related fatigue is often multifactorial - that is, multiple factors contribute simultaneously to the problem. It is necessary to investigate all of the potential causes of HIV-related fatigue. You probably remember how you felt before you were HIV-positive (10 years ago) and how you felt before the multiple stresses occurred in your life (6 years ago). Let this be your baseline for how you should feel. Certainly recreational drugs, especially uppers -- speed or crystal, MDMA (ecstasy), and cocaine -- cause a very temporary high followed by a much more devastating low. Aside from the obvious sleep disturbance and addiction potential, these drugs cause chemical imbalances in the brain that exacerbate the fatigue. You're wise to avoid them.

What about fatigue and HIV? Studies indicate that we experience increasing fatigue as our CD4 counts fall. Some feel that fatigue also increases as viral loads go up, but this is yet to be confirmed in clinical studies. Off HAART, your CD4 count dropped significantly and your viral load went up. The trick now is to find an antiretroviral combination that will control your virus, allow your immune system to rebuild itself, and not cause worsening of your fatigue. Talk to your HIV specialist about what options might be best to try based on what you've taken in the past, your resistance tests, etc. If you're still depressed, consider trying another psychiatrist. Search for one who understands HIV disease and potential drug interactions. Gaining 45 pounds and sleeping 16 hours a day is not an acceptable response to antidepressant therapy.

"Pick up your SSDI and fade away?" No, Tom, that is definitely not the way life should be and you should not even consider accepting that option. Your problem probably does not have a simple solution, but if you're diligent and motivated, I genuinely believe things could improve dramatically for you over time. Where to start? Like Aretha says, with "a new attitude." Believe that things can and will get better. Make sure you are seeing an HIV specialist who is willing to work with you, treating you as a person and just your virus! Then make an appointment to discuss only this one issue -- fatigue. Start by evaluating your sleep and diet. Seeing an HIV-knowledgeable nutritionist may help. More blood work may also be in order, including thyroid studies, tests for adrenal hormone function, another look at your testosterone levels, hemoglobin levels to see if anemia is developing, screening tests for opportunistic infections, etc. Review the side effect profiles of your medications as well as the amounts of alcohol, caffeine, nicotine, and other substances you may be using. See an HIV-knowledgeable and compassionate psychiatrist. Counseling and/or support groups might be quite helpful. Begin or modify your exercise program. Exercise produces endorphins, which can help with depression and also fatigue. Exercise also builds muscle and lean body mass and, best of all, helps us look better naked.

Most of all, realize you are not alone. Why else would an HIV information site like The Body dedicate an entire expert forum to "Fatigue and Anemia?"

Chicago is a wonderful city - great food, shopping, theater, wind, snow, delayed United Airline flights. OK, so maybe the wind, snow, and delayed flights aren't exactly bonuses, but you've got to admit, the pizza is beyond compare. Hope this helps guide your next steps. Write back if you're still having troubles. Remember: We are all in this together, even though you're the only one with access to Gino's East pizza. Please have a slice for me, OK?

Good luck.

Dr. Bob


Previous
is there anemiain aids and why
Next
PERNICIOUS ANEMIA

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement